Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 88, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 17, 2000, 12:57 AM EDT for Bourbon County, Nicholas County, Kentucky. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 2000, 12:57 AM EDT (04:57 UTC)
- Expired
- May 17, 2000, 1:30 AM EDT
- In force
- 33 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
Counties Bourbon County, KY, Nicholas County, KY
The radar
The Jackson,KY radar (KJKL), 103 km from the middle of the area, began a volume at 04:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 1:13 AM EDT | Hail 0.75 | Millersburg, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2109 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 172 m²/s²
- 0-3 km storm-relative helicity
- 471 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
970 WUUS53 KLMK 170459 SVRSDF KYC017-181-170530- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 1257 AM EDT WED MAY 17 2000 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN BOURBON COUNTY IN EAST CENTRAL KENTUCKY NICHOLAS COUNTY IN EAST CENTRAL KENTUCKY * UNTIL 130 AM EDT * AT 1257 AM EDT...NWS DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 3 MILES NORTHWEST OF HOOKTOWN...OR ABOUT 27 MILES NORTHEAST OF LEXINGTON...MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MILLERSBURG AROUND 105 AM EDT CARLISLE AROUND 110 AM EDT MOOREFIELD AROUND 120 AM EDT THIS STORM HAS RECENTLY PRODUCED THREE-QUARTER INCH HAIL IN HARRISON COUNTY. REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE. SCHOLZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:35 PM EDT, 9 hours 22 minutes earlier.
Area forecast discussion, May 16, 3:35 PM EDT, 9 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 335 PM EDT TUE MAY 16 2000 ...FORECAST CHALLENGE IS TRYING TO PINPOINT TIMING OF POSSIBLE PRECIP LATE TONIGHT AND WEDNESDAY... S/W WHICH PRODUCED PRECIP ACROSS GREAT LAKES THIS MORNING IS GRADUALLY SHEARING OUT AND MOVING INTO UPPER OHIO VALLEY AT 19Z. MID LEVEL CLOUDS AND ISLD SHRA ASSOC WITH THIS FEATURE SHOULD CONTINUE TO PULL EAST OUT OF REGION LATE THIS AFTERNOON. TONIGHT...NEXT FEATURE TO APPROACH KY WILL BE WARM FRONT ASSOC WITH LOW PRESSURE DEVELOPING OVER THE HIGH PLAINS TONIGHT. EASTERN EXTENSION OF THIS FRONT SHOULD PUSH INTO SW KY LATE TONIGHT. AVN/ETA MODELS PROJECT STRONG H85 WAA BY 06Z OVER ERN CNTRL PLNS INTO MID-UPPER MISS VALLEY AND THIS SHOULD LEAD TO DEVELOPMENT OF MCS OVER SRN IA/NRN MO TONIGHT. MODELS FORECASTING DECENT DIVERGENCE AT H30 AND THETA-E RIDGE AXIS FROM MID-UPPER MISS VALLEY DOWN INTO LOWER OHIO VALLEY. THIS COMBINED WITH SUSTAINED H85 WAA INTO THIS AREA SHOULD HELP SUSTAIN MCS. WHILE H85-H30 THCKNS PLOTS SLOPE SOUTHEASTWARD DOWN INTO INTO NW KY AT 06Z...THICKNESSES RISE BY 12Z SO MCS SHOULD ACTUALLY TAKE MORE OF A E/SE TRACK AND STAY TO OUR N. THEREFORE... HAVE DROPPED POPS IN ALL BUT BWG ZONES FOR TONIGHT. HUNG ONTO LOW POPS NEAR BWG TO ACCOUNT FOR ANY WAA SHRA/TSRA NE OF WARM FRONT. WEDNESDAY...HAVE KEPT CURRENT FORECAST/S TIMING OF PRECIP CHANCES GOING. WHILE TIGHTEST THERMAL GRADIENT AND LIFT AT H85 IS WELL TO OUR NORTH...SHOULD BE ENOUGH LIFT TO PRODUCE AT LEAST SCT PRECIP MAINLY WED MORNING AS WARM FRONT LIFTS THROUGH. INSTABILITY AXIS AND WEAK VVEL/S MOVE THROUGH FROM SW TO ONE SO HAVE KEPT CURRENT ZONE GROUPINGS. DRY AIR TRIES TO WORK IN BEHIND ANY PRECIP SO KEPT PTSUNNY IN THE AFT WARN ZONE. HIGHS A BIT TRICKY WITH POSSIBLE CLOUDS LINGERING AROUND BUT WITH ENOUGH SUN TEMPS SHOULD COME CLOSE TO NGM MOS MAX TEMPS. WED NIGHT/THURSDAY...RIDGING AND DRY AIR TO PREVAIL OVER AREA WED NIGHT AND THU BEFORE REMNANTS OF PLAINS LOW MOVES IN THU NIGHT. HAVE STAYED CLOSE TO NGM MAX TEMPS ON THU FOR NOW. HOWEVER...MAY BE A LITTLE WARMER WITH DECENT SW FLOW AND H85 TEMPS APPROACHING 1+7C BY 00Z FRI. .SDF...NONE. MARIEN
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 12:29 AM EDT | Severe Thunderstorm Warning | LMK | Harrison | 31 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.